Hail, White
- When
- August 21, 2:05 AM EST to 2:06 AM EST
- Where
- White County, 0.87 mi SW of Wolcott
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.760, -87.040
The remnants of convection on the 20th caused thunderstorms to develop across western Indiana. One thunderstorm tapped the limited instability in the area and was able to produce severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
The remnants of convection on the 20th caused thunderstorms to develop across western Indiana. One thunderstorm tapped the limited instability in the area and was able to produce severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 21, 12:22 AM EST, 1 hour 43 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 122 AM EDT Mon Aug 21 2017 .SYNOPSIS... Issued at 216 PM EDT Sun Aug 20 2017 A more humid airmass will continue to build into the area tonight and Monday with a chance for showers and thunderstorms. Lows tonight will drop to near 70 degrees, with highs on Monday into the 80s. A strong cold front will drop through later Monday night into Tuesday with showers and thunderstorms likely. Drier and cooler air will then filter in behind this system midweek through next weekend. && .UPDATE... Issued at 1255 AM EDT Mon Aug 21 2017 Current radar trends warrants increase in pops at least in southwestern areas where storms continue to slowly develop and expand in association with remnant MCV. Greatest concentration looks to remain south of US-30 but will need to monitor as forward propagation and new development also showing some more ENE tendancies. Also, a small area of storm was working through the CHicago metro area moving ESE. Will need to watch progress of this as well. Severe weather does not appear to be a threat, but torrential rain, wind gusts to 45 mph and maybe some small hail will be possible with the stronger cells. Questions remain how long this will survive with main low level jet focused well to the west across Iowa. && .SHORT TERM...(This Evening through Monday) Issued at 216 PM EDT Sun Aug 20 2017 Zonal flow will continue across the northern tier of the US tonight into Monday with uptick in low level southwest flow supporting increasingly humid/warm conditions. This northeastward influx of moisture/instability in tandem with a series of low amplitude/convectively aided shortwaves to track east on southern fringe of westerlies will also bring chances for showers/storms back into the forecast tonight/Monday, mainly west of I-69. The first feature to watch is a dying MCV now near the IL/IA border. The leftover perturbation will translate east through the lower Lakes tonight. Downstream theta-e advection near a diffuse warm front lifting north from central IL/IN may be enough to generate a period of showers/thunder late this evening into early Monday morning. Opted to introduce PoPs as a result, though only in the 20-40 percent range given subtle timing difference in latest CAMS solutions...with stronger LLJ focus also displaced well west of the FA. Attention tomorrow will turn to the next MCS to likely emerge back into IA/srn MN later tonight. The expected orientation of the instability gradient and propagation vectors hint at the possibility of this system tracking east into the area by sometime in the afternoon with renewed storm chances. Model guidance is on board with moderate surface based destablization in advance of this feature as temps warm into the 80s, with little CIN and sfc dewpoints near 70F. Deep layer shear not looking all that impressive but could see some enhanced flow if a more pronounced MCV develops and holds together east. The chances of this occuring are somewhat low however as convective complex likely outruns better low level inflow and weakens with eastward progression. Held onto chance PoPs regardless as any outflow could generate afternoon convection given ample instability. If this line/MCS is more organized a wind threat could materialize. Mainly dry/humid with highs in the mid/upper 80s otherwise on Monday. && .LONG TERM...(Monday Night through Sunday) Issued at 216 PM EDT Sun Aug 20 2017 The best opportunity for rain/storms still appears to be later Monday night into Tuesday morning as an upper trough amplifies southeast toward the Great Lakes and ingests monsoonal moisture from the Four Corners. An associated pre-frontal sfc trough and a series of low amplitude waves will provide the focus as large scale ascent/height falls overspread during this time. Precipitable water values pushing 2 inches and a deep warm cloud layer hints at the potential for some locally heavy rainfall. The severe threat looks relatively low by this time however given the poor diurnal timing. Renewed convection by peak heating Tuesday afternoon will likely latch onto this pre-frontal trough/composite outflow toward the Ohio River Valley. This should limit the coverage/intensity of convection along the main cold front progged to drop through the local area from nw to se Tuesday afternoon/evening. Much drier/cooler air will filter in for the middle of the week behind this system on the leading edge of an expansive high pressure system. This feature will settle overhead by the end of the week and next weekend with temps gradually modifying. && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) Issued at 120 AM EDT Mon Aug 21 2017 Generally vfr across the area attm though a couple clusters of tstms along a wk warm front enhanced by a convective remnant mcv was movg east across nwrn IN and ne Il with embedded lower flight conditions. Expect this convection will impact fwa early this morning with a near miss at sbn so have included tsra/vcts respectively in the tafs. Cu should build across the area by late morning with airmass becoming extremely unstable this aftn as another mcv moves in from the west resulting in sct tstms. For now kept conditions vfr with vcts mention, though lower conditions psbl if one of the storms tracks across the terminals. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && UPDATE...Fisher SYNOPSIS...Steinwedel SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...JT Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook...Correction National Weather Service Northern Indiana 100 PM EDT Sun Aug 20 2017 INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-211700- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 1248 PM EDT Sun Aug 20 2017 /1148 AM CDT Sun Aug 20 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...This afternoon and Tonight There is a chance for thunderstorms later this evening into early Monday morning, best chances across northern Indiana. Severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms in the area Monday through Tuesday evening. Isolated severe storms with damaging winds are possible Monday night, and over northeast Indiana and northwest Ohio on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003-MIZ077-211700- La Porte-Berrien- 1248 PM EDT Sun Aug 20 2017 /1148 AM CDT Sun Aug 20 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...This afternoon and Tonight There is a chance for thunderstorms later this evening into early Monday morning. Severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms in the area Monday through Tuesday. Isolated severe storms with damaging winds are possible Monday night. Dangerous swimming conditions due to high waves and rip currents are possible at Lake Michigan beaches Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-211700- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1248 PM EDT Sun Aug 20 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight There is a chance for thunderstorms later this evening into early Monday morning, best chances across northern Indinaa. Severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Monday through Tuesday. Storms with wind gusts of 35 to 50 knots are possible Monday night. Hazardous wind and wave conditions for small craft are possible Tuesday through Wednesday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
Special Weather Statement
National Weather Service Northern Indiana
102 AM EDT MON AUG 21 2017
INZ013-020-210545-
White-Pulaski-
102 AM EDT MON AUG 21 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WHITE AND SOUTHWESTERN
PULASKI COUNTIES...
At 101 AM EDT/1201 AM CDT/, radar indicated strong thunderstorms were
located along a line extending from near Collegeville to 6 miles
northeast of Atkinson to near Talbot. Movement was east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Monticello, Winamac, Monon, Brookston, Wolcott, Francesville,
Pulaski, Reynolds, Chalmers, Badger Grove, Smithson, Lakeside In
Pulaski County, Headlee, Lee, Golden Hill, Indiana Beach, Norway,
Idaville, Sitka and Cedar Point.
This includes Interstate 65 between mile markers 185 and 198.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4084 8710 4084 8699 4091 8699 4091 8693
4099 8693 4105 8660 4074 8661 4074 8675
4073 8676 4072 8675 4071 8676 4070 8676
4069 8675 4068 8676 4068 8674 4066 8678
4057 8677 4056 8709
TIME...MOT...LOC 0501Z 258DEG 26KT 4089 8713 4060 8714 4048 8750
FISHERSpecial Weather Statement
National Weather Service Northern Indiana
145 AM EDT MON AUG 21 2017
INZ020-210630-
White-
145 AM EDT MON AUG 21 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WHITE COUNTY...
At 144 AM EDT, a strong thunderstorm was located 7 miles south of
Wolcott, or 12 miles northeast of Otterbein, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Monticello, Brookston, Chalmers, Badger Grove, Golden Hill, Smithson
and Cedar Point.
This includes Interstate 65 between mile markers 185 and 197.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4074 8708 4073 8676 4072 8675 4071 8676
4070 8676 4069 8675 4068 8676 4068 8674
4067 8674 4066 8676 4066 8678 4057 8677
4056 8693 4056 8709 4063 8710
TIME...MOT...LOC 0544Z 275DEG 19KT 4065 8700
NWSSpecial Weather Statement
National Weather Service Northern Indiana
304 AM EDT MON AUG 21 2017
INZ013-020-210730-
White-Pulaski-
304 AM EDT MON AUG 21 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WHITE AND SOUTHWESTERN
PULASKI COUNTIES...
At 304 AM EDT/204 AM CDT/, a strong thunderstorm was located near
Monon, or near Hanging Grove, moving east at 25 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Winamac, Monon, Francesville, Pulaski, Sitka, Lakeside In Pulaski
County, Headlee, Lee, Bell Center and Buffalo.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4084 8699 4091 8699 4091 8693 4100 8693
4108 8660 4091 8656 4091 8658 4082 8658
4079 8699 4084 8700
TIME...MOT...LOC 0704Z 259DEG 21KT 4091 8692
NWSThe Chicago radar (KLOT), 128 km away, was scanning. The volume nearest the first event began at 07:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708270.